Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Hastings, NE

May 23, 2016Clay County, Hamilton County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 23, 2016, 5:20 PM CDT for Clay County, Hamilton County, Nebraska. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 5:20 PM CDT (22:20 UTC)
Expired
May 23, 2016, 6:00 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:34 PM CDTHAIL 1Giltner, NE
May 23, 5:35 PM CDTHAIL 2.51 Nw Giltner, NENERAIN/COCORAHS OBSERVER REPORTED MAX HAIL SIZE UP TO 2.5 INCHES...WITH SEVERAL TO 1.5 INCHES. BROKEN CAR WINDOWS. TIME ESTIMATED FROM RADAR DATA.
May 23, 5:38 PM CDTHAIL 1Giltner, NETRAINED SPOTTER REPORTS DIME TO QUARTER SIZE HAIL IN GILTNER.
May 23, 5:39 PM CDTHAIL 1.75Giltner, NEEMERGENCY MANAGER REPORTS GOLF BALL SIZE HAIL IN GILTNER.
May 23, 5:48 PM CDTHAIL 13 Wsw Harvard, NENWS EMPLOYEE REPORTS HAIL UP TO THE SIZE OF QUARTERS 3 MILES WSW OF HARVARD.
May 23, 5:48 PM CDTHAIL 14 Ese Phillips, NEDELAYED REPORT OF A FEW STONES UP TO QUARTER SIZE. TIME ESTIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KGID 232220
SVRGID
NEC035-081-232300-
/O.NEW.KGID.SV.W.0094.160523T2220Z-160523T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
520 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 600 PM CDT

* AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRUMBULL...OR
  12 MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AURORA...HARVARD...HAMPTON...GILTNER...TRUMBULL AND INLAND. 

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 320 AND 337.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4089 9783 4055 9815 4063 9828 4077 9828
      4100 9812
TIME...MOT...LOC 2219Z 212DEG 24KT 4069 9820 

HAIL...1.25IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
3 follow-up statements
831 
WWUS53 KGID 232226
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT MON MAY 23 2016

NEC035-081-232300-
/O.CON.KGID.SV.W.0094.000000T0000Z-160523T2300Z/
CLAY NE-HAMILTON NE-
526 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN CLAY AND SOUTHERN HAMILTON COUNTIES...

AT 526 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GILTNER...OR 15
MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AURORA...HARVARD...HAMPTON...GILTNER...TRUMBULL AND INLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4089 9783 4055 9815 4063 9828 4077 9828
      4100 9812
TIME...MOT...LOC 2226Z 212DEG 24KT 4073 9817 

HAIL...1.50IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
079 
WWUS53 KGID 232238
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT MON MAY 23 2016

NEC035-081-232300-
/O.CON.KGID.SV.W.0094.000000T0000Z-160523T2300Z/
CLAY NE-HAMILTON NE-
538 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN CLAY AND SOUTHERN HAMILTON COUNTIES...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GILTNER...OR
15 MILES SOUTHEAST OF GRAND ISLAND...MOVING NORTHEAST AT 25 MPH. A
SECOND STORM IS FOLLOWING BEHIND IT IN THE SAME PATH OVER INLAND AND
MOVING NORTHEAST AT 25 MPH. 

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AURORA...HARVARD...HAMPTON...GILTNER...TRUMBULL AND INLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4089 9783 4055 9815 4063 9828 4077 9828
      4100 9812
TIME...MOT...LOC 2237Z 209DEG 22KT 4078 9814 

HAIL...1.50IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
883 
WWUS53 KGID 232243
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT MON MAY 23 2016

NEC035-081-232300-
/O.CON.KGID.SV.W.0094.000000T0000Z-160523T2300Z/
CLAY NE-HAMILTON NE-
543 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN CLAY AND SOUTHERN HAMILTON COUNTIES...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GILTNER...OR 15
MILES SOUTHEAST OF GRAND ISLAND...MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AURORA...HARVARD...HAMPTON...GILTNER...TRUMBULL AND INLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4089 9783 4055 9815 4063 9828 4077 9828
      4100 9812
TIME...MOT...LOC 2242Z 212DEG 24KT 4081 9811 

HAIL...1.75IN
WIND...60MPH
 
$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:20 PM CDT, 2 hours earlier.

Area forecast discussion, May 23, 3:20 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Hastings NE
320 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon May 23 2016

Satellite and observations show a band of lower clouds across a
small part of the area this afternoon, with some cirrus for the
east. Surface analysis shows a weak cold front situated north to
south through the forecast area. A few showers and some isolated
thunderstorms are developing.

The NAM, HRRR and a couple of the WRF models indicate there could be
a few isolated to scattered thunderstorms developing during the
afternoon. On the other hand, the GFS and RAP are more robust with
the precipitation across the area. The best chance will be in the
eastern half of the forecast area. Can not rule out the
thunderstorms, but the clouds in the east could slow things down a
little this afternoon. Into the evening hours, an upper level wave
moves into the area and models have thunderstorms developing along
the front. By this evening, the front is expected to drift to the
southeast and the best chance of precipitation during the evening
and overnight will be across north central Kansas and far southern
Nebraska. Some of the thunderstorms may linger into Tuesday morning,
but there could be a little bit of a break during the late morning
hours. Another upper level wave moves into the area on Tuesday.
There is still a few differences in the models. The GFS and the NAM
both bring in some precipitation mid day into the afternoon hours,
but the WRF models are more dry during the afternoon. Have kept some
small POPs.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon May 23 2016

Tuesday night there is a developing surface low and cold front
across western Nebraska and Kansas and another upper level wave
moves into the area. Thunderstorms are expected to develop during
the afternoon on the high plains and should move into the area
during the evening and continue into the overnight hours. This looks
to be the best chance for some thunderstorms. A few of the
thunderstorms will linger into the morning hours Wednesday, but with
another weak wave that moves into the area there is still a chance
for thunderstorms during the afternoon.

Models continue to show a couple of weak upper level waves that move
through the area Wednesday night. There are spotty areas of QPF
across the area and there is a chance for some thunderstorms. By
Thursday afternoon the ECMWF and GFS both have a cold front moving
into the area with the upper low approaching. Thunderstorms are
expected to develop in the vicinity of the front during the
afternoon. The upper low moves into the area Thursday night and
there is another good chance for thunderstorms.

The models have a few differences for Friday and beyond. The GFS is
faster to move the upper low out of the area than the ECMWF, but
there continue to be several upper level waves that move through the
area. Each wave has the potential to bring some thunderstorms, but
it will depend on the timing of the waves and what happens to the
surface front that tends to linger, getting stronger and weaker at
different times. Have kept chances for thunderstorms in through the
period, but it will not be raining all the time. It is just hard to
define just when there will be something going on.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday afternoon)
Issued at 1212 PM CDT Mon May 23 2016

Low clouds have moved into the KGRI terminal this afternoon and
should linger for a few hours. The main questions will be if and
when there will be shower and thunderstorm activity this afternoon
and into the overnight hours. Have tried to hit the best times for
activity, but there are still a few questions on exactly when and
where there will be development.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, May 23, 3:32 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT MON MAY 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS
NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE
STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND
DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED
TORNADOES.

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY.
HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL
POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME.
ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME
AREAS...FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 23, 3:12 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT MON MAY 23 2016

NEZ048-062-232115-
MERRICK-HALL-
INCLUDING THE CITIES OF...CENTRAL CITY...GRAND ISLAND
312 PM CDT MON MAY 23 2016

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH A FRONT
AND A LINE OF TOWERING CUMULUS CLOUDS ACROSS HALL AND MERRICK
COUNTIES...

AT 300 PM...DOPPLER RADAR INDICATED A FRONT EXTENDING FROM
SOUTHWEST TO NORTHEAST ACROSS HALL AND MERRICK COUNTIES. CUMULUS
CLOUDS AND SHOWERS WERE RAPIDLY DEVELOPING ABOVE THIS
BOUNDARY...AND THIS COULD RESULT IN A BRIEF WEAK "LANDSPOUT"
TORNADO. ONE OF THESE BRIEF SPIN-UP'S HAS ALREADY OCCURRED NEAR
JUNIATA IN ADAMS COUNTY.

ALTHOUGH TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES
ASSOCIATED WITH ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT
TORNADOES CAN STILL CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS
DEVELOP AS A SURFACE FRONT OR WIND SHIFT LINE INTERACT WITH A
TOWERING CUMULUS CLOUD OR DEVELOPING THUNDERSTORM. LANDSPOUTS ARE
NOT USUALLY ASSOCIATED WITH A WALL CLOUD AND ARE OFTEN DIFFICULT
TO DETECT WITH WEATHER RADAR.

IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY
PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL
WEATHER SERVICE IN HASTINGS AND LOCAL LAW ENFORCEMENT.

HALBLAUB
Local storm report, May 23, 3:46 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
346 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TORNADO          3 N JUNIATA             40.63N 98.51W
05/23/2016                   ADAMS              NE   911 CALL CENTER

            BRIEF NON-SUPERCELL TORNADO. THREE REPORTS RECEIVED BY
            911 CALL CTR. PHOTO CONFIRMATION RECEIVED OF A SMALL
            FUNNEL AND DEBRIS CLOUD. THERE WAS NO LIGHTNING. NO SHWR
            OVERHEAD...JUST BUILDING CU/STRATOCU.

&&
UPDATED WITH ADDITIONAL INFO.

HALBLAUB
Special weather statement, May 23, 3:54 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
354 PM CDT MON MAY 23 2016

NEZ047-061-074-084-232200-
HOWARD-BUFFALO-KEARNEY-FRANKLIN-
INCLUDING THE CITIES OF...ST. LIBORY...KEARNEY...MINDEN...
FRANKLIN...CAMPBELL...HILDRETH
354 PM CDT MON MAY 23 2016

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH A FRONT
AND A LINE OF BUILDING CUMULUS CLOUDS/SHOWERS ACROSS FRANKLIN...
KEARNEY...BUFFALO AND HOWARD COUNTIES...

AT 350 PM...DOPPLER RADAR INDICATED A FRONT EXTENDING FROM
SOUTHWEST TO NORTHEAST ACROSS FRANKLIN...KEARNEY...BUFFALO AND
HOWARD COUNTIES. THIS FRONT WAS GRADUALLY MOVING TO THE NORTHWEST.
CUMULUS CLOUDS AND SHOWERS WERE RAPIDLY DEVELOPING ABOVE THIS
BOUNDARY...AND THIS COULD RESULT IN A BRIEF WEAK "LANDSPOUT"
TORNADO OR TWO. ONE OF THESE BRIEF SPIN-UP'S ALREADY OCCURRED
NEAR JUNIATA IN ADAMS COUNTY AROUND 240 PM THIS AFTERNOON.

ALTHOUGH TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES
ASSOCIATED WITH ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT
TORNADOES CAN STILL CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS
DEVELOP AS A SURFACE FRONT OR WIND SHIFT LINE INTERACT WITH A
TOWERING CUMULUS CLOUD OR DEVELOPING THUNDERSTORM. LANDSPOUTS ARE
NOT USUALLY ASSOCIATED WITH A WALL CLOUD AND ARE OFTEN DIFFICULT
TO DETECT WITH WEATHER RADAR.

IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY
PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL
WEATHER SERVICE IN HASTINGS AND LOCAL LAW ENFORCEMENT.

HALBLAUB
Special weather statement, May 23, 4:24 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT MON MAY 23 2016

NEZ046-060-061-072-073-082-083-232300-
SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...LOUP CITY...SHERMAN RESERVOIR...
LITCHFIELD...LEXINGTON...COZAD...WILLOW ISLAND...GOTHENBURG...
KEARNEY...ELWOOD...JOHNSON LAKE...HOLDREGE...CAMBRIDGE...
ARAPAHOE...OXFORD...BEAVER CITY...HOLLINGER...ALMA...ORLEANS
424 PM CDT MON MAY 23 2016

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF
THUNDERSTORMS/TOWERING CUMULUS CLOUDS ACROSS
SHERMAN...DAWSON...BUFFALO...GOSPER...PHELPS...FURNAS... AND HARLAN
COUNTIES...

AT 415PM...DOPPLER RADAR INDICATED A FRONT AND MULTIPLE OUTFLOW
BOUDARIES ARE EXTENDING ACROSS MUCH OF SOUTH CENTRAL NEBRASKA. THE
BOUNDARIES ARE SLOWLY MOVING NORTHWEST. CUMULUS CLOUDS AND SHOWERS
WERE RAPIDLY DEVELOPING ABOVE THESE BOUNDARIES...THIS COULD RESULT
IN A BRIEF WEAK LANDSPOUT TORNADO OR TWO. ONE OF THESE BRIEF
SPIN-UP'S ALREADY OCCURRED BEFORE 3PM NEAR JUNIATA IN ADAMS COUNTY

ALTHOUGH TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES
ASSOCIATED WITH ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT
TORNADOES CAN STILL CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS
DEVELOP AS A SURFACE FRONT OR WIND SHIFT LINE INTERACT WITH A
TOWERING CUMULUS CLOUD OR DEVELOPING THUNDERSTORM. LANDSPOUTS ARE
NOT USUALLY ASSOCIATED WITH A WALL CLOUD AND ARE OFTEN DIFFICULT
TO DETECT WITH WEATHER RADAR.

IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY
PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL
WEATHER SERVICE IN HASTINGS AND LOCAL LAW ENFORCEMENT.

BILLINGS WRIGHT
Special weather statement, May 23, 5:10 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT MON MAY 23 2016

NEZ047-232245-
HOWARD NE-
510 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD COUNTY UNTIL 545
PM CDT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. PAUL...OR 19 MILES NORTH OF GRAND ISLAND...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG...FARWELL AND CUSHING.

LAT...LON 4117 9829 4107 9848 4120 9864 4139 9842
      4140 9829
TIME...MOT...LOC 2210Z 228DEG 17KT 4119 9849

BILLINGS WRIGHT
Special weather statement, May 23, 5:13 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT MON MAY 23 2016

NEZ063-076-232245-
CLAY NE-HAMILTON NE-
513 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHWESTERN HAMILTON COUNTIES UNTIL 545 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TRUMBULL...OR 9 MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARVARD...GILTNER...TRUMBULL AND INLAND.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 320 AND 324.

LAT...LON 4053 9818 4058 9828 4076 9828 4084 9823
      4077 9792
TIME...MOT...LOC 2213Z 212DEG 24KT 4065 9823

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:28 AM CDTSpecial Weather StatementGIDGosper47 min
May 23, 2:41 AM CDTSpecial Weather StatementGIDPhelps49 min
May 23, 5:10 PM CDTSpecial Weather StatementGIDHoward35 min
May 23, 5:13 PM CDTSpecial Weather StatementGIDClay32 min
May 23, 5:44 PM CDTSpecial Weather StatementGIDHoward46 min
May 23, 5:54 PM CDTSevere Thunderstorm WarningGIDClay38 min
May 23, 5:57 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick33 min
May 23, 6:11 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance49 min
May 23, 6:29 PM CDTAreal Flood AdvisoryGIDClay3 hr
May 23, 6:35 PM CDTSpecial Weather StatementGIDMerrick25 min
May 23, 6:36 PM CDTSpecial Weather StatementGIDHamilton24 min
May 23, 6:49 PM CDTSevere Thunderstorm WarningGIDHamilton26 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningGIDFranklin52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.